Alabama, 2013Damaging Wind in Alabama, September 12, 2013
September 12, 2013 · NWS HUN · 1 event in 1 county or zone
Widely scattered thunderstorms developed along a weak cold front, with an isolated report of wind damage resulting from the thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms developed along a weak cold front, with an isolated report of wind damage resulting from the thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 12, 5:58 PM CST, 52 minutes earlier.
Area forecast discussion, Sep 12, 5:58 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
658 PM CDT THU SEP 12 2013
.UPDATE...
FOR 00Z TAFS
&&
.DISCUSSION...
/ISSUED 247 PM CDT THU SEP 12 2013/
THE 19Z SURFACE ANALYSIS INDICATED THAT THE WEAK AND DIFFUSE PRE-
FRONTAL TROUGH HAD MOVED SOUTHWARD INTO SOUTHERN MIDDLE TENNESSEE.
WIDELY SCATTERED SHRA/EMBEDDED TSRA WAS DEVELOPING ALONG THIS WEAK
BOUNDARY. THE TRAILING MAIN COLD FRONT WAS MOVING PROGRESSIVELY
SOUTHEAST THROUGH WESTERN THROUGH SOUTH CENTRAL KENTUCKY WITH A WEAK
AND BROKEN AREA OF SHRA/TSRA DEVELOPING ALONG THE BOUNDARY. EXPECT
THE WIDELY SCATTERED SHRA/TSRA TO CONTINUE TO DROP SOUTHEAST INTO THE
FORECAST AREA TONIGHT AND WILL GO WITH AT LEAST A 20 PERCENT POP FOR
THE AREA.
THE SHORT TERM MODELS ARE SIMILAR INVOLVING MOVING THE COLD FRONT
THROUGH THE FORECAST AREA BETWEEN THE 12Z-18Z TIME FRAME ON FRIDAY.
WILL KEEP IN MAINLY A MORNING SLIGHT CHANCE OF SHRA/TSRA TO ACCOUNT
FOR MINOR FORCING AND INSTABILITY EXPECTED ALONG AND MAINLY AHEAD OF
THE COLD FRONT AS IT DROPS SOUTHEAST THROUGH THE FORECAST AREA.
IMPROVING CONDITIONS AND A NORTHWEST FLOW WILL FOLLOW THE COLD
FRONTAL PASSAGE BY FRIDAY AFTERNOON WITH DEWPOINT TEMPS PROGGED TO
DROP THROUGH THE 60S INTO THE MID 50S BY FRIDAY AFTERNOON.
HAVE TWEAKED TEMPS DOWNWARD SLIGHTLY FOR FRIDAY NIGHT/SATURDAY WITH
DECENT COLD ADVECTION EXPECTED ACROSS THE AREA WITH HIGH PRESSURE AT
THE SURFACE AND ALOFT MOVING INTO THE TENNESSEE VALLEY. WILL CONTINUE
WITH A TEMP COMPROMISE BETWEEN THE GFS AND THE COOLER NAM NUMBERS
THROUGH SUNDAY. THE RIDGE OF HIGH PRESSURE IS PROGGED BY THE MODELS
TO WEAKEN BY MONDAY...WITH THE BACK EDGE OF THE RIDGE EXPECTED TO
MOVE ACROSS THE FORECAST AREA. WILL FOLLOW CLOSE TO THE ECMWF AND GFS
TEMPS INTO THE EXTENDED FORECAST PERIODS WITH A SOUTHERLY LOW LEVEL
WIND FLOW SETTING UP ACROSS THE AREA FROM MONDAY THROUGH THE REST OF
THE FORECAST.
A WEAK MID LEVEL SHORT WAVE IS PROGGED BY THE GFS MODEL TO MOVE
EASTWARD INTO THE REGION OUT OF ARKANSAS BY WEDNESDAY. THIS SHOULD
RESULT IN INCREASED LOW LEVEL MOISTURE AND HAVE CONTINUED WITH AT
LEAST A SLIGHT CHANCE OF SHRA/TSRA THROUGH THURSDAY. TEMPS SHOULD BE
FAIRLY CLOSE TO ECMWF AND GFS NUMBERS THROUGH THE END OF THE EXTENDED
FORECAST PERIODS...AND ARE GENERALLY ACCEPTED.
TT
&&
.AVIATION...
THUNDERSTORMS CURRENTLY MOVING THROUGH THE TERMINALS WILL MOVE SOUTH
OF KMSL/KHSV AFTER 13/02Z. MVFR CONDS ARE POSSIBLE IN THIS ACTIVITY
DURING THIS TIME. AFTER 13/02Z AND THRU THE END OF THE TAF PERIOD,
VFR CONDS WILL PREVAIL.
12
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 12, 12:20 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
120 PM CDT THU SEP 12 2013
ALZ001>010-016-TNZ076-096-097-131015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
120 PM CDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS REMAIN POSSIBLE ACROSS THE CENTRAL TENNESSEE
VALLEY THROUGH THE AFTERNOON PERIOD...AS A COLD FRONT APPROACHES FROM
THE NORTHWEST. THE PRIMARY THREATS FROM ANY STORMS WILL BE GUSTY
WINDS AND OCCASIONAL LIGHTNING. THUNDERSTORM CHANCES WILL CONTINUE
INTO THE EVENING HOURS AS THE FRONT BEGINS TO MOVE SOUTHWARD ACROSS
THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY MORNING FOR AREAS
ALONG AND SOUTH OF A LINE FROM GUNTERSVILLE TO HARTSELLE TO PHIL
CAMPBELL...AS THE COLD FRONT PUSHES SOUTH OF THE TENNESSEE VALLEY.
ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE ON WEDNESDAY AS A WEAK
UPPER DISTURBANCE APPROACHES THE AREA FROM THE NORTHWEST.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 12, 6:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
732 PM CDT THU SEP 12 2013
ALZ009-010-130100-
DE KALB AL-JACKSON AL-
732 PM CDT THU SEP 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB AND SOUTHERN
JACKSON COUNTIES UNTIL 800 PM CDT...
AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SCOTTSBORO...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...RAINSVILLE...SYLVANIA...SECTION...POWELL...PISGAH...
DUTTON...SHILOH AND LANGSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3443 8581 3451 8610 3453 8611 3453 8615
3460 8615 3460 8624 3473 8620 3469 8574
TIME...MOT...LOC 0027Z 282DEG 25KT 3463 8614
07Thunderstorm Wind, Dekalb
- When
- September 12, 6:50 PM CST to 6:51 PM CST
- Where
- Dekalb County, 0.85 mi ENE of Henagar
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.476, -85.767
A couple of trees were downed due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 12 to 13, 2013$10 million · 5 events
- Flash Flooding in Texas, September 12, 2013$4.0 million · 4 events
- Flash Flood in Wyoming, September 12, 2013$1.5 million · 1 event
- Damaging Winds in Pennsylvania, September 12, 2013$296,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, September 12, 2013$87,000 · 61 kt wind · 39 events
- Flash Flooding and Flood in New Hampshire, September 12, 2013$275,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Ohio, September 12, 2013$165,000 · 50 kt wind · 5 events
- Damaging Winds in New Jersey, September 12, 20131 injured · $50,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Pennsylvania, September 12, 20131 injured · $37,000 · 53 kt wind · 9 events
- Damaging Winds in Maryland, September 12, 2013$14,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strikes in New Jersey, September 12, 2013$16,000 · 52 kt wind · 6 events
- Flash Flooding and Damaging Winds in New York, September 12, 201350 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473653.